Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

August 7, 2016Bibb County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 7, 2016, 3:56 PM CDT for Bibb County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 3:56 PM CDT (20:56 UTC)
Expired
Aug 7, 2016, 4:30 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL

County Bibb County, AL

The radar

The Birmingham radar (KBMX), 19 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS84 KBMX 072056
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT SUN AUG 7 2016
 
ALZ025-034-072130-
BIBB AL-SHELBY AL-
356 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY AND
NORTHEASTERN BIBB COUNTIES UNTIL 430 PM CDT...

AT 355 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MAYLENE...OR NEAR ALABASTER...MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALABASTER...HELENA...MONTEVALLO...WILTON...
UNIVERSITY OF MONTEVALLO...AMERICAN VILLAGE...MAYLENE...
SHELBY COUNTY AIRPORT...ALABASTER VETERANS PARK...SAGINAW...HEBRON...
DOGWOOD...MARVEL AND SILURIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3325 8708 3325 8698 3327 8697 3327 8695
      3328 8693 3330 8693 3330 8692 3331 8691
      3331 8690 3332 8688 3317 8675 3301 8699
      3322 8711
TIME...MOT...LOC 2055Z 037DEG 10KT 3320 8692 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:56 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 7, 12:56 PM CDT, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service Birmingham AL
1256 PM CDT SUN AUG 7 2016

.UPDATE...
For morning update and 18Z Aviation.

&&

.DISCUSSION...

Pushed back start time of storms initially in hourly pops a
boundary is dragging, but cu field is finally showing up on
visible satellite and storms are starting to pop. Did raise highs
a couple of degrees in the south as clouds have been a little
slower to develop.

08

&&

.AVIATION...
18Z TAF Discussion.

Afternoon satellite and radar shows developing storms on the AL/MS
border to the west and to the east along the GA/AL border due to a
stalled frontal boundary.May see some of drifting storms early
this afternoon as daytime heating begins to reach its peak. A
surface boundary will slowly push southward and continue to bring
in showers and thunderstorms with storms possible for most all
locations starting around 19-21z. Storms are expected to begin to
transition southward, first leaving northern sites in the late
evening then southern sites later tonight. Outside of thunderstorms,
VFR conditions are expected to persist.

92/08

&&

.FIRE WEATHER...

A tropical air mass will be present through the upcoming work week.
This will result in high rain chances each day. Critical fire
weather conditions will not occur this week.

&&

.PREV DISCUSSION...
/Issued 341 AM CDT SUN AUG 7 2016/
SHORT TERM...Today and Tonight

All is quiet right now on the home front, but things will begin
to change starting late this afternoon/evening and then into the
rest of the forecast. Currently Central Alabama is south of a
stalled frontal boundary across Tennessee, west of a washed-out
trough in Central Georgia, and north of a weak area of low
pressure in the northern Gulf of Mexico, that is being monitored
for development. This system right now only has a 10 percent
chance of developing according to the NHC, as the area is now
forecast to move inland later today before significant development
can occur.

So with all these influences into the weather around us, there will
be a higher than normal chance at seeing showers and storms across
the forecast area. Looking at PWATS from the 00Z sounding the
environment is quite moist with a reading of 2.16 inches. Models do
nothing but increase this over time, so there will be a good amount
of moisture to tap into. Based on previous days and the consensus of
the models, the current forecast calls for numerous showers and
storms to develop late this afternoon and continue into the evening
hours. Still feel as though most of the precipitation will end
shortly after Midnight, but there still may be an isolated rain
shower in the far southeast.

At this time, the best coverage will be in the east and south closer
to the low pressure system, but the stalled front will also provide
some additional lift toward the afternoon. With this all said,
temperatures may struggle in some places to get that warm, but areas
that do, will also have fairly high dewpoint values. We are not
going to issue a heat advisory at this time today but will still
mention in the HWO a low confidence across the southern areas as
heat indices will approach 105 by early afternoon.

16

LONG TERM...Monday through Saturday

While the chances of a numbered/named tropical system developing
in the Gulf continue to drop, this does not change the sensible
weather expected in the extended period. The 850-500 mb low
pressure circulation will slowly retrograde westward from Georgia
into Alabama through the week and interact with an old frontal
boundary. Deep tropical moisture will be in place with PWATs in
the 2.2-2.5 inch range, which is near the climatological maximum.
This will result in high rain chances and not much overall change
from day to day. Rain chances will fluctuate diurnally with
highest chances in the afternoon and lesser chances at night. Only
real change to the forecast was to increase rain chances some in
the northwest counties on Monday, as it no longer looks like the
circulation will draw any drier air into that region.

Models begin to diverge late in the week. While they are in good
agreement on very high rainfall totals along the Gulf Coast, they
disagree on QPF further inland. The GFS continues to degenerate
the mid-level circulation into a trough which begins to lift out
by the weekend in response to an upper-level trough lifting out of
the Southern Plains. Yesterday's 12Z ECMWF continued to show a
stronger circulation over the area during the late week period,
which would result in greater moisture transport and the potential
for organized heavy rainfall. Tonight's 00Z ECMWF now keeps the
circulation weaker and further south, retrograding southwestward
into the Gulf ahead of a weaker, more positively tilted upper-
level trough. This resulted in lesser rainfall totals across
Central Alabama. Given the convective influences on this situation
and potential for multiple smaller scale circulations, additional
model fluctuations will likely occur. WPC continues to indicate
low confidence in the forecast and a preference for ensemble
means. Regardless, locally heavy rainfall will be possible through
the week given the tropical airmass. Please see the hydrology
section for more details. Due to the model uncertainty and dry
antecedent conditions, will not add a mention of flash flooding
for later in the upcoming week to the HWO at this time.

32/Davis

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  89  74  89  73 /  60  70  40  60  40
Anniston    75  88  75  88  74 /  70  70  40  60  40
Birmingham  76  90  76  90  76 /  60  60  40  60  30
Tuscaloosa  74  93  74  92  74 /  50  60  30  60  30
Calera      74  90  74  89  74 /  60  70  40  60  40
Auburn      74  89  73  87  73 /  60  70  40  60  40
Montgomery  76  92  76  91  75 /  70  70  40  60  40
Troy        73  91  72  89  72 /  60  70  40  70  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

08/92/16/32
Hazardous weather outlook, Aug 7, 4:38 AM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 AM CDT SUN AUG 7 2016

ALZ011>015-017>050-081245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
438 AM CDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

THERE IS A SMALL CHANCE THAT HEAT INDICES WILL REACH 105 DEGREES
ACROSS THE SOUTHERN COUNTIES THIS AFTERNOON. CLOUD COVER AND RAIN
MAY LIMIT THIS CHANCE EVEN MORE. WITH THAT SAID A FEW ISOLATED
LOCATIONS MAY BRIEFLY REACH THIS LEVEL. THE MAIN AREA OF CONCERN
IS ALONG AND SOUTH OF A LINE FROM DEMOPOLIS TO MONTGOMERY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 7, 2:22 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     5 SE BESSEMER           33.33N 86.89W
08/06/2016                   JEFFERSON          AL   EMERGENCY MNGR

            3 TREES DOWN, ALL AT LEAST 6 INCHES IN DIAMETER, ALONG
            100 BLOCK OF TOP O TREE LANE. 1 TREE DOWN, AT LEAST 1
            FOOT IN DIAMETER, ALONG PORTION OF GUYTON RD. 1 TREE DOWN
            NEAR THE 400 BLOCK OF RUSSETT BLVD. LOCATION APPROXIMATE.
            ESTIMATED WINDS 40 TO 50 MPH. TIME ESTIMATED BY RADAR.

0637 PM     TSTM WND DMG     5 SE BESSEMER           33.33N 86.89W
08/06/2016                   JEFFERSON          AL   EMERGENCY MNGR

            PEA SIZED HAIL AND SMALL TREE LIMBS DOWN WITH WINDS
            ESTIMATED 40 TO 50 MPH. TIME ESTIMATED BY RADAR.

0637 PM     LIGHTNING        5 ESE BESSEMER          33.34N 86.89W
08/06/2016                   JEFFERSON          AL   BROADCAST MEDIA

            HOME CAUGHT FIRE AFTER BEING STRUCK BY LIGHTNING. NO
            INJURIES REPORTED.

&&

JH
Special weather statement, Aug 7, 2:58 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT SUN AUG 7 2016

ALZ028-036-037-072045-
TALLAPOOSA AL-COOSA AL-CLAY AL-
258 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...NORTHEASTERN
COOSA AND NORTHWESTERN TALLAPOOSA COUNTIES UNTIL 345 PM CDT...

AT 258 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF GOLDVILLE...OR 9 MILES SOUTH OF ASHLAND...MOVING
SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALEXANDER CITY...GOODWATER...NEW SITE...GOLDVILLE...HATCHET...
HILLABEE CREEK...NORTHERN LAKE MARTIN...HACKNEYVILLE...
CLEVELAND CROSSROADS AND MILLERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3325 8587 3315 8570 3293 8587 3303 8617
TIME...MOT...LOC 1958Z 035DEG 7KT 3314 8590

05
Special weather statement, Aug 7, 3:56 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT SUN AUG 7 2016

ALZ025-034-072130-
BIBB AL-SHELBY AL-
356 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY AND
NORTHEASTERN BIBB COUNTIES UNTIL 430 PM CDT...

AT 355 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MAYLENE...OR NEAR ALABASTER...MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALABASTER...HELENA...MONTEVALLO...WILTON...
UNIVERSITY OF MONTEVALLO...AMERICAN VILLAGE...MAYLENE...
SHELBY COUNTY AIRPORT...ALABASTER VETERANS PARK...SAGINAW...HEBRON...
DOGWOOD...MARVEL AND SILURIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3325 8708 3325 8698 3327 8697 3327 8695
      3328 8693 3330 8693 3330 8692 3331 8691
      3331 8690 3332 8688 3317 8675 3301 8699
      3322 8711
TIME...MOT...LOC 2055Z 037DEG 10KT 3320 8692

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:58 PM CDTSpecial Weather StatementBMXClay47 min
Aug 7, 4:22 PM CDTSpecial Weather StatementBMXBibb38 min
Aug 7, 4:35 PM CDTSpecial Weather StatementBMXShelby25 min
Aug 7, 5:01 PM CDTSpecial Weather StatementBMXChambers29 min
Aug 7, 5:44 PM CDTSpecial Weather StatementBMXLee31 min
Aug 7, 5:50 PM CDTSpecial Weather StatementBMXCoosa25 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.